Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 201, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 6, 2020, 3:02 PM MDT for Adams County, Arapahoe County, Colorado. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2020, 3:02 PM MDT (21:02 UTC)
- Expired
- Aug 6, 2020, 3:30 PM MDT
- In force
- 28 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Adams County, CO, Arapahoe County, CO
The radar
The Denver radar (KFTG), 14 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 3:15 PM MDT | TSTM WND DMG | Byers, CO | DELAYED REPORT OF A 4 INCH DIAMETER, 4 FOOT LONG TREE BRANCH DOWN IN BYERS. REPORT RELAYED VIA SOCIAL MEDIA. TIME ESTIMATED. |
| Aug 6, 3:15 PM MDT | HAIL 1 | 3 E Strasburg, CO | STRONG WINDS AS WELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -360 J/kg
- Mixed-layer LCL
- 2239 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
255
WUUS55 KBOU 062102
SVRBOU
COC001-005-062130-
/O.NEW.KBOU.SV.W.0201.200806T2102Z-200806T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
302 PM MDT Thu Aug 6 2020
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
North central Arapahoe County in northeastern Colorado...
South central Adams County in northeastern Colorado...
* Until 330 PM MDT.
* At 301 PM MDT, a severe thunderstorm was located near Manila
Village, or 23 miles east of Denver, moving northeast at 10 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Trained weather spotters. A spotter near Byers reported
tree damage at 255 PM MDT.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Eastern Aurora, Bennett, Strasburg, Byers and Manila Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3969 10457 3993 10448 3992 10408 3969 10420
TIME...MOT...LOC 2101Z 229DEG 9KT 3973 10450
HAIL...0.75IN
WIND...70MPH
$$
DANKERS1 follow-up statement
836
WWUS55 KBOU 062127
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
327 PM MDT Thu Aug 6 2020
COC001-005-062135-
/O.EXP.KBOU.SV.W.0201.000000T0000Z-200806T2130Z/
Arapahoe CO-Adams CO-
327 PM MDT Thu Aug 6 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ARAPAHOE AND
SOUTH CENTRAL ADAMS COUNTIES WILL EXPIRE AT 330 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds up to 45 MPH are still possible across central and eastern
Adams County as well as in southeast Weld and southwest Morgan
Counties.
LAT...LON 3969 10457 3993 10448 3992 10408 3969 10420
TIME...MOT...LOC 2125Z 229DEG 9KT 3977 10444
$$
DANKERSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 12:49 PM MDT, 2 hours 13 minutes earlier.
Area forecast discussion, Aug 6, 12:49 PM MDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1249 PM MDT Thu Aug 6 2020 .SHORT TERM...(This evening through Friday) Issued at 1231 PM MDT Thu Aug 6 2020 Water vapor satellite imagery showing very dry air over the Great Basin and Desert southwest. Southwest flow around the upper level ridge center over the region will transport this drier air into Colorado. However, ahead of it, there will be one last round of afternoon and early evening showers and thunderstorms. The airmass has dried a little already along the Front Range and near by plains. Because of this, MLCAPE is less the 500 J/kg. These storms will be capable of brief moderate to heavy rain and gusty outflow winds to 50 mph. As these storms progress eastward, they will encounter better moisture that resides east of a surface trough. Here, MLCAPE is around 1500 J/kg. Weak shear should keep most of these storms sub- severe, but heavy rain, small hail, and gusty outflow winds will accompany the stronger storms. Can't rule out a couple brief severe storms with large hail and wind gusts to 60 mph. The convection continues to progress eastward through the evening will be east of the state by midnight. Skies will clear overnight as the drier air spreads across the state. On Friday, clear to mostly clear skies will prevail through the day. With precipitable water values less than a half inch, don't expect any showers and thunderstorms during the afternoon. At best, expect a few to scattered high based cumulus clouds. Because of the drier airmass and increased sunshine, expected warmer temperatures. Highs across northeast Colorado should reach the mid to upper 90s. .LONG TERM...(Friday night through Thursday) Issued at 1231 PM MDT Thu Aug 6 2020 The longer term is going to be characterized with hot and mainly dry conditions through the early part of next week. Temperatures will be in the 90s across the plains with only slight chances of late day storm, mainly mountains and far northeast plains. Colorado will return to a drier west and southwest flow aloft with high pressure ridge aloft covering much of the southern portions of the United States. Friday evening looks completely dry across the county warning area with mainly clear skies. For Saturday, mostly dry, though the NAM showing a weak frontal boundary which may flirt across the far northeast plains with a bit higher low level moisture there. Park county may be the other area which has a shot of a late day storm with a some increase in moisture from the southwest. If showers do develop over the mountains expect mainly high based showers with gusty winds the main threat. Sunday looks very similar to Saturday with only an ever so slight chance for a late day storm in mountains south of Interstate 70 corridor. Not much change into the middle of next week with light westerly flow with only slight chance of late day storms and continued very warm to hot conditions. Possibly a bit better moisture available towards the end of next week with better moisture available with more favorable flow from the southwest. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1231 PM MDT Thu Aug 6 2020 Scattered showers and thunderstorms will continue form and track eastward this afternoon. Gusty outflow winds, brief moderate to heavy rain, and small hail are expected with the strongest storms. A couple wind shifts due to the gusty outflow winds are expected. The showers and storms should push east of the Denver area by 00Z with southeast winds prevailing behind the convection. Winds eventually become southerly by 06Z. For Friday, mostly clear skies are expected due to a very dry airmass. && .FIRE WEATHER... Issued at 1231 PM MDT Thu Aug 6 2020 Very warm and dry conditions will prevail this afternoon and again Friday afternoon. Relative humidities are expected to bottom out in the 5 to 12 percent range over the mountains and mountain valleys. Winds in the 500-700mb layer still less than 20 knots each day, so expect wind gusts to stay below the 25 mph need for Red Flag criteria. A few gusts to 30 to 40 mph will be possible with the showers and thunderstorms this afternoon. For Friday, no showers or storms are expected due to the very dry airmass. There will be elevated fire danger over the weekend with dry conditons over North and Middle Parks but lack of any strong winds will keep conditions at a manageable level with afternoon breezes mainly around/under 20 mph. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Meier LONG TERM...Entrekin AVIATION...Meier FIRE WEATHER...Meier
Hazardous weather outlook, Aug 6, 10:51 AM MDT, 4 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1051 AM MDT Thu Aug 6 2020 COZ030>051-071700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1051 AM MDT Thu Aug 6 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Isolated to scattered showers and thunderstorms are expected to develop today over the mountains and foothills by early afternoon. They will move eastward onto the plains by mid afternoon. The stronger storms will be found over the eastern plains where heavy rain, wind gusts to 45 mph, and hail up to three quarters of an inch in diameter will be possible. A severe thunderstorm or two can't be ruled out as well. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Hot and dry weather is expected over the weekend with increasing fire danger. There may be an isolated severe thunderstorm near the northeast corner of Colorado late Saturday. Isolated thunderstorms will return by the middle of next week, but mainly over the mountains and near the eastern border. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
In the hours before
Special weather statement, Aug 6, 12:38 PM MDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Denver CO
1238 PM MDT Thu Aug 6 2020
COZ046-061915-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
1238 PM MDT Thu Aug 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ELBERT COUNTY UNTIL
115 PM MDT...
At 1238 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Agate, or 26 miles northwest of Limon, moving northeast
at 5 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central
Elbert County.
LAT...LON 3939 10417 3942 10418 3943 10417 3945 10417
3947 10419 3948 10419 3948 10420 3956 10422
3956 10402 3943 10397 3940 10413 3941 10414
3940 10415 3939 10415
TIME...MOT...LOC 1838Z 246DEG 6KT 3945 10414
MEIERThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 6:25 PM MDT | Severe Thunderstorm Warning | BOU | Phillips | 23 min |
| Aug 5, 8:46 PM MDT | Severe Thunderstorm Warning | BOU | Sedgwick | 44 min |
| Aug 6, 12:38 PM MDT | Special Weather Statement | BOU | Elbert | 37 min |
| Aug 6, 2:51 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 39 min |
| Aug 6, 4:19 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 41 min |
| Aug 6, 4:25 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 50 min |
| Aug 6, 5:34 PM MDT | Areal Flood Advisory | BOU | Logan | 97 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.